Kansas, 2013

Damaging Wind in Kansas, May 26, 2013

May 26, 2013 · NWS GID · 1 event in 1 county or zone

Around 130am CDT on this early Sunday morning, a 67 MPH wind gust occurred at the Smith Center airport, resulting in at least a few instances of tree damage in town. These strong gusts, likely out of the south-southeast, occurred on the back side of a steadily-weakening line of thunderstorms and might have been associated with a wake low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Around 130am CDT on this early Sunday morning, a 67 MPH wind gust occurred at the Smith Center airport, resulting in at least a few instances of tree damage in town. These strong gusts, likely out of the south-southeast, occurred on the back side of a steadily-weakening line of thunderstorms and might have been associated with a wake low. Although there were no other reports of severe-criteria wind within this six-county portion of North Central Kansas during the night, it's likely that fairly widespread gusts of at least 40-50 MPH occurred both along and behind this line of convection. Breaking down event timing, a small cluster of multicell storms first rumbled into Phillips and Rooks counties from the west around 11pm CDT on the 25th...a continuation of scattered activity that had been slowly drifting east from extreme northwest Kansas since mid-afternoon. During the ensuing few hours, this strong multicell cluster evolved into a linear mode as it pushed into Smith and Osborne counties before rapidly dissipating. A small, briefly strong storm redeveloped over Rooks County between 230-330am CDT, but that was pretty much it for the night.

On the large scale aloft, this event occurred under fairly modest quasi-zonal flow, as North Central Kansas remained well-removed from stronger flow associated with broad longwave troughs centered near both the northwest and northeast corners of the United States. However, the presence of subtle, low-amplitude shortwave troughs passing through the flow helped ignite strong to severe convection during the afternoon and evening hours to the west and northwest of the local area, in an environment featuring steep low to mid level lapse rates, around 2500 J/kg mixed-layer CAPE, and around 35 knots of 0-6 kilometer deep layer wind shear. The modest intensification of storms well after nightfall was likely aided by an increasing low level jet evident at 850 millibars. At the surface, south to southeast breezes prevailed across North Central Kansas through the night, as the area resided south of a quasi-stationary front stretched from north central into eastern Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 25, 11:34 PM CST, 50 minutes earlier.

Area forecast discussion, May 25, 11:34 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1234 AM CDT SUN MAY 26 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 426 PM CDT SAT MAY 25 2013

CORRECTED TYPOS.

THE REMNANTS OF LAST NGT/S MCS WAS EXITING MO INTO IL. THE RAIN-
COOLED AIR AND ASSOCIATED DIFFERENTIAL HEATING PUT THE EFFECTIVE
WARM FRONT FROM CNTRL MISSOURI NW INTO ERN NEB/SD. STRONG HEATING
OVER S-CNTRL NEB HAS RESULTED IN THE LOSS OF AN APPARENT THERMAL
BOUNDARY. HOWEVER...SFC OBS DO SHOW A PRES TROF ORIENTED WNW-ESE
ACROSS SRN NEB. 20Z MSAS ALSO INDICATED PRES FALLS ALONG THIS
TROF. THE STRONGEST CONFLUENCE WAS N-NE OF THE TRI-CITIES...WHERE
SATELLITE SHOWS EXTENSIVE CU.

PRESENT INDICATIONS ARE THAT TSTMS COULD ERUPT IN THAT CONFLUENCE
ZONE AS THE CAP ERODES. WE/VE NOTED SFC DWPTS ARE IN THE MID-UPR 60S
DUE TO THE EXTENSIVE RAINFALL LAST NGT. THIS WAS RESULTING IN MLCAPE
OF 3000-4000 J/KG.

ELSEWHERE...MULTIPLE MODELS /INCLUDING THE HRRR/ DEVELOP TSTMS
WITHIN THE LEE TROF OVER WRN NEB/ERN CO/NW KS. THESE STORMS HEAD E.
NOT SURE IF THEY REMAIN SCT IN NATURE OR GROW UPSCALE WITH THETA-E
ADVECTION AND CONVERGENCE AT THE NOSE OF THE LLJ.

THE MCV WE REFERENCED IN EARLIER AFD/S WAS MOVING INTO NE KS AND
WILL NOT BE A PLAYER IN OUR FCST.

HEAVY RAIN: MODELS ARE NOT GIVING THE SAME SIGNALS AS LAST NGT. FOR
WHAT IT/S WORTH...THE GENERAL INDICATION IS THAT THE HEAVIEST
RAINFALL/MCS ACTIVITY WILL BE OVER THE NRN HALF OF NEB OR EVEN SD
INTO IA/MO. HOWEVER...WE STILL HAVE AN INTENSIFYING LLJ TNGT...WITH
ITS NOSE IN VICINITY OF I-80. PLUS THE UPR-LVL RIDGE IS OVERHEAD.

SATELLITE-DERIVED PW SHOWS A PLUME OF SUBTROPICAL MSTR EXTENDING N
FROM THE CARIBBEAN INTO THE CNTRL PLAINS. LBF/OAX/TOP 12Z SOUNDINGS
WERE ALL 150-170% OF NORMAL. ANY CLUSTERING OF TSTMS WILL THREATEN
FLASH FLOODING...ESPECIALLY HERE HVY RAIN OCCURRED LAST NGT.

FLASH FLOOD WATCH: IT WAS CONTEMPLATED BUT DECIDED NOT TO ISSUE FOR
NOW. A SWATH OF 2-3" /ISOLATED 4"/ OCCURRED FROM SHERMAN-HALL-
HAMILTON-CLAY-THAYER COUNTIES. JUST TOO MUCH UNCERTAINTY. NO
GUARANTEES IT OCCURS IN THE SAME AREA AGAIN TNGT OR THAT RFALL IS AS
HEAVY.

SEVERE: GIVEN THAT MAGNITUDE OF THE INSTABILITY...EXCESSIVELY LARGE
HAIL AND WIND DAMAGE ARE POSSIBLE...ESPECIALLY BEFORE 9 PM.
CANNOT RULE OUT A TORNADO IF STORMS DO INDEED DEVELOP N AND E OF
THE TRI-CITIES. LCL HGTS ARE LOWEST THERE.

SUN: PROBABLY A REPEAT OF TODAY. ANY LEFTOVER RAIN DEPARTS EARLY.
THEN BECOMING P/CLOUDY. DRY MOST OF THE DAY. THEN TSTM REDEVELOPMENT
WITH THREAT OF SVR AGAIN LATE.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 337 PM CDT SAT MAY 25 2013

PRIMARY CONCERN WILL
BE OFF AND ON CHANCES FOR THUNDERSTORMS...ALONG WITH HIGH
TEMPERATURES EACH DAY.

STARTING WITH THE BIG PICTURE IN THE UPPER LEVELS OF THE
ATMOSPHERE...THERE SHOULD BE A LOW AMPLITUDE LONG-WAVE TROUGH OVER
THE WESTERN HALF OF THE COUNTRY...WITH RIDGING OVER THE MISSOURI TO
OHIO RIVER...AND A CLOSED LOW OVER THE FAR NORTHEAST ATLANTIC
SEABOARD. AT THE SURFACE...AN AREA OF LOW PRESSURE IS PROGGED TO BE
SITUATED OVER THE KS/CO BORDER WITH ANOTHER ONE OVER EASTERN WY.
SHOULD BE A WARM FRONT DRAPED EAST TO WEST WITH THE QUESTION
BEING...IS IT SITTING ACROSS OUR CWA OR A LITTLE BIT FURTHER NORTH.

AS THE WEEK ROLLS ALONG...THE UPPER LEVEL TROUGH OVER THE WEST
AMPLIFIES A BIT AND MOVES JUST A LITTLE TO THE EAST. BY MID WEEK THE
EASTERN HALF OF THE U.S. SHOULD SEE MINOR RIDGING. FOR OUR
AREA...THIS PATTERN SHOULD ALLOW VARIOUS MID LEVEL DISTURBANCES TO
ROTATE THROUGH...GIVING US ENOUGH FORCING TO TRIGGER THUNDERSTORMS.
THE GFS AND THE EC MODELS ARE IN BASIC AGREEMENT BY THE END OF THE
WORKWEEK IN TAKING THE WESTERN TROUGH...CLOSING IT OFF...AND PUSHING
IT NORTHWEST INTO THE NORTHERN PLAINS. THIS WILL ALSO DRAG A COLD
FRONT ACROSS THE AREA WHICH WILL BE ANOTHER FOCUSING MECHANISM FOR
THUNDERSTORMS.

DIFFICULTIES IN TRYING TO PINPOINT WHERE AND WHEN THUNDERSTORMS MAY
ERUPT RESULT FROM SEVERAL FACTORS INCLUDING...THE TIMING OF THE
AFOREMENTIONED SHORT WAVE TROUGHS...LOCATIONS OF ANY SYNOPTIC SCALE
FRONT...AND LOCATION OF ANY MESOSCALE BOUNDARIES LAID OUT FROM THE
PREVIOUS DAYS CONVECTION...AVAILABLE MOISTURE...ANY LOW LEVEL JET
DEVELOPMENT AND ITS LOCATION. PRIMARY FACTORS IN POSSIBLE SEVERE
INCLUDE...DEGREE OF INSTABILITY DUE TO SURFACE HEATING...DEEP LAYER
SHEAR...ALONG WITH ANY CAPPING INVERSION.

CHECKING THE FACTORS ABOVE FOR SUNDAY EVENING...DIFFICULT TO SAY IF
WE ARE GOING TO SEE ANY MID LEVEL SUPPORT WITH AN APPROACHING SHORT
WAVE AS MODELS ALL OVER THE PLACE. SHOULD BE WARM FRONT IN PLACE
ALTHOUGH LOCATION COULD RANGE FROM KS/NE BORDER TO WELL NORTH OF
THERE. OF COURSE ANY CONVECTION TONIGHT COULD GENERATE OUTFLOW
BOUNDARY THAT MAY HANG AROUND. PRECIPITABLE WATER VALUES HAVE BEEN
WELL ABOVE THE AVERAGE AND EXPECTED TO REMAIN THAT WAY FOR SEVERAL
DAYS. 12Z NAM CRANKS UP THE LOW LEVEL JET SUN EVENING WITH BEST
CONVERGENCE JUST NORTH OF THE KS/NE STATE LINE AT 00Z...WHILE GFS
RUN PLACES BETTER CONVERGENCE ASSOCIATED WITH JET WELL NORTH OR EAST
OF THE CWA AT THE SAME TIME. AS FAR AS SEVERE WEATHER GOES...DECENT
INSTABILITY SHOULD LINGER A WHILE INTO THE EVENING WHILE 0-6 KM BULK
SHEAR LOOKS TO BE BETWEEN 40 AND 50 KT. SO IF WE CAN GET CONVECTION
TO FIRE...THERE IS A GOOD CHANCE OF SEEING SOME SEVERE WEATHER.

WORKED THROUGH THE SAME PROCESS FOR MON/MON NIGHT AND TUE/TUE NIGHT
AND ASSIGNED POPS ACCORDINGLY. STARTING WED...WE HAVE TO DEAL WITH
A NEW SET OF ISSUES AS THE MAIN LOW FINALLY KICKS OUT OF THE WEST.
WILL IT STAY THE COURSE WITH THE CURRENT PREDICTED TRACK...WHICH IS
TO KEEP THE MID LEVEL LOW PRESSURE CENTER A LITTLE NORTH OF OUR
CWA...OR WILL IT CHANGE SOLUTIONS. THIS WILL HELP DICTATE HEAVY RAIN
POTENTIAL VS STRAIGHT SEVERE FOR WED AND THURSDAY. WOULD LIKE TO GET
A LOOK AT A FEW MORE RUNS BEFORE MAKING THAT CALL.

ONE OTHER NOTE THAT I FORGOT TO MENTION ABOVE. WHILE THUNDERSTORMS
WONT BE IMPOSSIBLE DURING THE DAYTIME...THIS KIND OF SET UP USUALLY
GIVES US THE BEST CHANCE FOR RAIN DURING THE OVERNIGHT HOURS.
PREVIOUS FORECAST TOOK THIS TRACK AND I SEE NO REASON TO CHANGE.

TEMPERATURES HAVE CLIMBED TO THE LOWER TO MID 80 THIS AFTERNOON AND
SEE NO REASON THEY SHOULD NOT HIT SIMILAR VALUES THE NEXT FEW
DAYS...BEFORE COOLING OFF JUST A TAD BY NEXT WEEKEND AS THE UPPER
LOW MOVES PAST AND WE GET INTO THE WRAP AROUND FLOW.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1232 AM CDT SUN MAY 26 2013

A BOUNDARY WAS LIFTING NORTHEAST TOWARD KGRI AND WIND GUSTS AROUND
45 MPH HAVE BEEN NOTED FOLLOWING THE BOUNDARY...AND THIS MAY REACH
KGRI IN THE NEXT HOUR OR SO. CLOUD COVER REMAINS AT VFR ATTM
HOWEVER MODELS SUGGEST POTENTIAL FOR MVFR OR PERHAPS IFR CIGS
TOWARD DAYBREAK. CONFIDENCE IN THE LOW CLOUDS ARE NOT HIGH JUST
YET AND WILL MONITOR TRENDS BEFORE DECREASING CIGS SIGNIFICANTLY.
ANOTHER ROUND OF CONVECTION IS EXPECTED TO DEVELOP ON SUNDAY WITH
SEVERE STORMS POSSIBLE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

SHORT TERM...HALBLAUB
LONG TERM...EWALD
AVIATION...FAY
Hazardous weather outlook, May 25, 10:49 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1149 PM CDT SAT MAY 25 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
261200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1149 PM CDT SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE INTO THE
OVERNIGHT HOURS. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...A STRONG TO SEVERE STORM IS POSSIBLE WHICH MAY PRODUCE
QUARTER SIZE HAIL AND 60 MPH WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

FROM SUNDAY THROUGH NEXT FRIDAY...THERE ARE SEVERAL CHANCES FOR
THUNDERSTORMS ACROSS THE OUTLOOK AREA. THE BEST POTENTIAL FOR SEVERE
STORMS WILL BE SUNDAY AFTERNOON AND EVENING AND MONDAY AFTERNOON AND
OVERNIGHT. LARGE HAIL TO AT LEAST THE SIZE OF QUARTERS...WIND GUSTS
TO AT LEAST 60 MPH...AND LOCALLY HEAVY RAINFALL IN EXCESS OF 2
INCHES ARE POSSIBLE.

WITH MULTIPLE ROUNDS OF TORRENTIAL RAIN POSSIBLE THE NEXT SEVERAL
DAYS...FLASH FLOODING WILL BECOME A CONCERN. SOME RIVERS...CREEKS
AND STREAMS MAY ALSO RISE OUT OF THEIR BANKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 25, 7:20 PM CST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
820 PM CDT SAT MAY 25 2013

NEZ072-260145-
GOSPER NE-
820 PM CDT SAT MAY 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR GOSPER COUNTY UNTIL 845 PM CDT...

AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF CAMBRIDGE...OR 32 MILES
SOUTHWEST OF LEXINGTON...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ELWOOD...
  SMITHFIELD...
  JOHNSON LAKE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4044 10009 4045 9999 4070 9998 4070 9969
      4068 9964 4036 9965 4035 10010 4043 10010
TIME...MOT...LOC 0120Z 233DEG 23KT 4043 10012

GUERRERO
Special weather statement, May 25, 7:53 PM CST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
853 PM CDT SAT MAY 25 2013

NEZ082-260245-
FURNAS NE-
853 PM CDT SAT MAY 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FURNAS COUNTY UNTIL 945
PM CDT...

AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEBANON...OR 25 MILES NORTHWEST OF NORTON...
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WILSONVILLE...
  CAMBRIDGE...
  HENDLEY...
  HOLBROOK...
  BEAVER CITY...
  ARAPAHOE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4034 10020 4035 9990 4015 9979 4000 9978
      4000 10008 4000 10020
TIME...MOT...LOC 0153Z 238DEG 25KT 4002 10029

GUERRERO
Special weather statement, May 25, 9:49 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1049 PM CDT SAT MAY 25 2013

KSZ005-017-260415-
PHILLIPS KS-ROOKS KS-
1049 PM CDT SAT MAY 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS AND
NORTHWESTERN ROOKS COUNTIES UNTIL 1115 PM CDT...

AT 1044 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF DENSMORE...OR 12 MILES
NORTHEAST OF HILL CITY...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LOGAN...
  SPEED...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3945 9960 3956 9961 3957 9963 3971 9962
      3973 9937 3947 9934
TIME...MOT...LOC 0349Z 252DEG 27KT 3954 9970

FAY
Special weather statement, May 25, 10:32 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1132 PM CDT SAT MAY 25 2013

KSZ006-260500-
SMITH KS-
1132 PM CDT SAT MAY 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR SMITH COUNTY UNTIL MIDNIGHT
CDT...

AT 1130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF CEDAR...OR 19 MILES
SOUTHEAST OF PHILLIPSBURG...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KENSINGTON...
  CEDAR...
  GAYLORD...
  ATHOL...
  HARLAN...
  SMITH CENTER...
  BELLAIRE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3957 9904 3957 9906 3980 9906 3990 9861
      3957 9865
TIME...MOT...LOC 0433Z 243DEG 26KT 3961 9899
Special weather statement, May 25, 10:59 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1159 PM CDT SAT MAY 25 2013

KSZ006-260530-
SMITH KS-
1159 PM CDT SAT MAY 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR SMITH COUNTY UNTIL 1230 AM CDT...

AT 1158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GAYLORD...OR 26 MILES EAST OF
PHILLIPSBURG...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SMITH CENTER...
  BELLAIRE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3991 9870 3973 9853 3960 9894 3973 9899
TIME...MOT...LOC 0459Z 241DEG 24KT 3970 9884

FAY
Special weather statement, May 25, 11:23 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1223 AM CDT SUN MAY 26 2013

KSZ005>007-017>019-NEZ085-260600-
JEWELL KS-MITCHELL KS-OSBORNE KS-PHILLIPS KS-ROOKS KS-SMITH
KS-WEBSTER NE-
1223 AM CDT SUN MAY 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN WEBSTER...
WESTERN JEWELL...NORTHWESTERN MITCHELL...OSBORNE...EASTERN
PHILLIPS...ROOKS AND SMITH COUNTIES UNTIL 100 AM CDT...

AT 1222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
LEBANON TO 6 MILES NORTHEAST OF ALTON TO CODELL...AND MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.  IN ADDITION...BEHIND THE LINE OF
STORMS...LOOK FOR WIND GUSTS NEAR 50 MPH.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BELLAIRE...
  NATOMA...
  HARLAN...
  LEBANON...
  PORTIS...
  ESBON...
  OSBORNE...
  BURR OAK...
  DOWNS...
  CAWKER CITY...
  TIPTON...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3913 9959 3958 9951 3999 9928 4001 9833
      4000 9820 3957 9841 3915 9851
TIME...MOT...LOC 0523Z 238DEG 28KT 3992 9860 3954 9889
          3924 9910

FAY

The radar

The Grand Island radar (KUEX), 70 km away, was scanning. The volume nearest the first event began at 06:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smith

When
May 26, 12:24 AM CST
Where
Smith County, Smith Center Arpt
Measured
58 kt (67 mph) measured gust
Property damage
$25,000
Reported by
AWOS
Coordinates
39.750, -98.780

A wind gust of 67 mph was recorded by the Smith Center Airport AWOS and was the result of a decaying thunderstorm in the area. Law enforcement reported tree damage in Smith Center, including one tree which was knocked down and blocking a driveway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449527.